Health knowledge made personal
Join this community!
› Share page:
Search posts:

A second look at dilantin

Posted Dec 27 2009 12:00am
The first time phenytoin was addressed as a blog on this site was on the one year anniversary of the inauguration of the RFN. I'd just like to bring it up again, because a question pertaining to phenytoin and its effect on serum calcium levels recently showed up on the nephrology boards. The aim of the question was to highlight the association between phenytoin and hypocalcemia. Interestingly, phenytoin and a number of other anti-epileptic drugs have been implicated as causes of hypocalcemia as well as other disorders of bone mineral metabolism (for a brief review, refer to Pack et al Cleveland Clinic Journal of Medicine 2004; 71:S2). There are a number of proposed hypotheses to explain the association. To begin with, phenytoin induces the cytochrome P450 system, leading to the catabolism of 25-dihydroxyvitamin D and reducing bioavailable vitamin D levels. Consequently, this can indirectly reduce calcium absorption from the gut and cause hypocalcemia. Phenytoin itself has been shown to directly impair the absorption of intestinal calcium in rats. In fetal rats, phenytoin can also impair the cellular response to PTH; the impaired responsiveness of bone to PTH could result in hypocalcemia. While these proposed mechanisms have mainly been observed in animal models, one should still be aware that there is a link between phenytoin and bone disease and that hypocalcemia is relatively frequently seen in patients chronically taking phenytoin.
Post a comment
Write a comment:

Related Searches